I read somewhere that having hypothyroid can effect your voice? I keep losing my voice to the point of not being able to sing at all. I am a singer and a teacher and really need my voice! I am currently on Armour and am trying to figure out my correct dosage. Can my hypothyroid problem be playing a part in me having no voice anymore? Any suggestions for a super frustrated singer?
Have you ever been tested for the biologically active thyroid hormones, which are Free T3 and Free T4 (not the same as Total T3 and Total T4). If not, those tests would go a long way in helping diagnose your thyroid status. Bea aware that the ranges are too broad, so many members report that hypo symptom relief for them required that FT3 was adjusted into the upper part of its range and FT4 adjusted to around the midpoint of its range.
A good thyroid doctor will treat a hypo patient clinically by testing and adjusting FT3 and FT4 as necessary to relieve symptoms, without being constrained by resultant TSH levels. Symptom relief should be all important, not just test results. So, the correct dosage of Armour would be that which relieves your hypo symptoms. If you want to understand more about clinical treatment, this is a good link, written by a good thyroid doctor.
I developed an extremely hoarse voice before an ultrasound showed that I had a multinodular thyroid. I had every other symptom of hypothyroidism, but was told I didn't suffer from it because my TSH was "within the normal range", and in fact was at what was then the lowest part of the range...1.4. The range has been adjusted ever smaller in the last several years. I was placed on Synthroid, NOT, the endo assured me, because I was hypothroid but because they wanted to see if it would slow the growth of the nodules. The symptoms increased and the hoarseness persisted...my voice was a croak and broke while speaking, and I coughed constantly. I had perfect pitch and a good singing voice, but could no longer find a note.
When my primary doctor added T3 to the T4, the cessation of the croaky voice was one of the first signs of abatement of symptoms. My next ultasound showed that the nodules had not grown, and in fact had shrunk. Has your doctor even FELT your throat ? My endo did not for the first year of me insisting I felt terrible....whoops. So I suggest that in addition to Gimel's suggestions, you also have and endocrinologist feel your throat for an enlarged thyroid and perhaps send you for an ultrasound to determine if your thyroid is nodular and perhaps pressing on your vocal cords. I agree with Gimel that you would most likely have other hypo symptoms if this were the case.
Good luck. Not being able to sing is a terrible thing, almost like loss of a limb.
I had hoarseness along with swallowing issues, as well as hot/cold spells, blood pressure spike, and other stuff. I, too, am a singer and a voice teacher, it was affecting my job. I knew I had nodules, but hadn't had them checked in a while. The hoarseness after singing got worse, so they did an ultrasound. Four nodules, three solid, one complex, ranging from .8 mm up to 2.1 cm. I had a biopsy, inconclusive. I did have them take out the right side with 3 nodules, hoping that would cure the hoarseness, and it did. But they found cancer, then I had the rest removed, that side had the biggest tumor, 1.5 cm. The recurrent laryngeal nerve runs through your thyroid, the nodules might be pressing on it and causing the hoarseness. I had normal thyroid function, but a lot of signs pointed to cancer...we couldn't get confirmation until we took it out. There is a chance that damage can happen to that nerve during surgery, causing permanent vocal loss, but if you get a good surgeon it should be OK. My hoarseness is now gone (so is the cancer) and I am back to teaching and singing in my choir, no problems.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.